Hail, Pettis
- When
- April 28, 3:49 PM CST
- Where
- Pettis County, 3.51 mi SE of Camp Branch
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -93.330
A storm in Pettis County produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm in Pettis County produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 28, 12:12 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 112 PM CDT Tue Apr 28 2020 .Discussion... Issued at 111 PM CDT TUE APR 28 2020 Primary forecast focus is on Severe Thunderstorms This Afternoon. We have been watching convective trends ahead of the surface front moving south/southeast out of Nebraska and into northeastern Kansas and northwestern Missouri. Farther west, the surface boundary is being influenced by what appears to be a secondary 850 low and a subtle 500mb short wave trough moving into northeastern Kansas. This has resulted in more stout convection developing across central Kansas. Over our neck of the woods, a subtle radar feature suggests a potential surface boundary well ahead of the front and current convection, just pushing through the KC Metro. This is depicted on Visible Satellite by a more focused line of cumulus, just weakly organized. It appears this subtle boundary may end up being a focus for initial organized convection as the front continues to push southward. This boundary appears to be focused along the western edge of a strong 925-850mb Theta-E axis, supported by the ribbon of lower 60s dewpoints cutting through western Missouri. Various flavors of Convective Allowing Models (CAMs) suggest robust initiation ahead of the front, near this boundary between 2 to 4 PM. 17Z special from Topeka reveals a sizable inversion with a very dry sub-cloud layer. Low level lapse rates are between 6 and 7 C/Km supporting an increased concern for damaging wind gusts with any convection. At present, most likely to see the initial line of strong to severe convection develop near/around Paola, KS to the south side of the KC Metro/Harrisonville to Marshall to Moberly; with a line of storms moving east and southeast into central Missouri through 6 to 7 PM. Overall, Wind will be the primary concern followed by hail. Wind gusts over 60 mph are more than likely with the strongest storms and can cause significant damage. As for tornadic potential; boundary layer winds are veered, out of the southwest, and are expected to remain so. Overall, not overly impressed with the tornadic potential, but given sufficient shear for rotating storms, a few spin-ups cannot be ruled out with the strongest storms. Overnight, after midnight, an area of showers will move into northwestern Missouri. With steep low level lapse rates, there's concerns we could see isolated wind gusts over 60 mph with this activity. At present, we will likely handle any strong wind gusts with Severe Storm warnings or Special Weather Statements. && .Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1158 AM CDT TUE APR 28 2020 TAF sites will have to contend with thunderstorm chances through the afternoon into the early evening. Ceilings are expected to remain at VFR, but drops in visibility are expected with any heavy thunderstorms. A break in rain is expected for much of the overnight with a second chance for showers early Wednesday morning along with strong northwest winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Kurtz
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue Apr 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several chance for thunderstorms are possible Saturday through Monday. The chances of severe weather look low at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 PM CDT Tue Apr 28 2020
MOZ031-038-039-282045-
Carroll MO-Saline MO-Lafayette MO-
309 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...WESTERN SALINE
AND LAFAYETTE COUNTIES UNTIL 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayview, or near Odessa, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Higginsville, Lexington, Concordia, Waverly, Wellington,
Corder, Alma, Malta Bend, Blackburn, Mayview, Wakenda, Miami, De
Witt, Dover, Aullville, Mount Leonard and Grand Pass.
This includes Interstate 70 in Missouri between mile markers 39 and
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 9307 3894 9390 3913 9398 3921 9380
3921 9376 3922 9376 3944 9323
TIME...MOT...LOC 2009Z 250DEG 44KT 3905 9385
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CDT Tue Apr 28 2020
KSZ060-MOZ043-053-054-282100-
Linn KS-Bates MO-Cass MO-Henry MO-
317 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN...SOUTHEASTERN
CASS...SOUTHWESTERN HENRY AND BATES COUNTIES UNTIL 400 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasanton, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Butler, Adrian, Garden City, Pleasanton, La Cygne, Mound City,
Archie, Linn Valley, Amsterdam, Amoret, Foster, Merwin, Passaic,
Worland and Ballard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3808 9493 3829 9499 3839 9471 3839 9461
3843 9461 3859 9414 3821 9400 3821 9405
3815 9406
TIME...MOT...LOC 2017Z 253DEG 36KT 3824 9476
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
322 PM CDT Tue Apr 28 2020
MOZ038-043>045-282100-
Cass MO-Johnson MO-Lafayette MO-Pettis MO-
322 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASS...NORTHWESTERN
PETTIS...SOUTHEASTERN LAFAYETTE AND JOHNSON COUNTIES UNTIL 400 PM
CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Warrensburg, Harrisonville, Knob Noster, Concordia, Holden, Garden
City, Whiteman Air Force Base, La Monte, East Lynne, Kingsville,
Whiteman Afb, Centerview, Emma, Strasburg, Gunn City, Fayetteville,
La Tour and Pittsville.
This includes Interstate 70 in Missouri between mile markers 60 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 9437 3872 9440 3901 9350 3894 9350
3894 9343 3876 9336
TIME...MOT...LOC 2022Z 255DEG 33KT 3879 9385
LeightonSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
416 PM CDT Tue Apr 28 2020
MOZ044-045-054-282200-
Johnson MO-Pettis MO-Henry MO-
416 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENRY...PETTIS AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houstonia to near Windsor to near Clinton.
Movement was east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Sedalia, Warrensburg, Windsor, Knob Noster, Whiteman Air Force Base,
La Monte, Smithton, Leeton, Green Ridge, Calhoun, Chilhowee, Whiteman
Afb, Hughesville, Sedalia Memorial Arpt, Post Oak and Hartwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.
LAT...LON 3843 9401 3860 9389 3885 9364 3889 9305
3861 9307 3853 9323 3854 9328 3851 9330
3851 9351 3842 9352
TIME...MOT...LOC 2116Z 262DEG 34KT 3883 9331 3857 9352 3840 9384
LeightonSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 421 PM CDT Tue Apr 28 2020 MOZ039-040-045-046-282200- Saline MO-Pettis MO-Cooper MO-Howard MO- 421 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS... SOUTHWESTERN HOWARD...SOUTHEASTERN SALINE AND NORTHWESTERN COOPER COUNTIES UNTIL 500 PM CDT... At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Marshall, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marshall, Boonville, Fayette, New Franklin, Nelson, Blackwater, Franklin, Arrow Rock and Lamine. This includes Interstate 70 in Missouri between mile markers 76 and 108. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Missouri. LAT...LON 3887 9324 3917 9324 3922 9265 3892 9265 TIME...MOT...LOC 2121Z 264DEG 16KT 3906 9302 Leighton
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 431 PM CDT Tue Apr 28 2020 KSZ060-282215- Linn KS- 431 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL 515 PM CDT... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over Kincaid, or 13 miles northeast of La Harpe, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mound City and Blue Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3804 9508 3819 9508 3822 9476 3804 9477 TIME...MOT...LOC 2131Z 276DEG 22KT 3809 9517 Leighton
The Pleasant Hill radar (KEAX), 84 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891803.